Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Alternatives to Beta Blockers for Blood Pressure

  • Currently 3.2/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 3.2/5 (45 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I’m not a pill taker, but my doctors insist I get my blood pressure down to 120/80. I started on beta blockers (first propranolol, then atenolol and now metoprolol). They make my joints ache and I feel tired, depressed and disappointed. Diovan makes me weak and dizzy. My hair is falling out, my cholesterol is going up and my breathing is bad.

I used to feel great. I stayed active by walking and golfing. Now I can barely drag myself out of a chair. Are there any better medications or natural remedies I could ask my doctor about?

A. As important as it is to control hypertension, you should not have to curtail your activities because of blood pressure pills. Your medicines could well be contributing to your symptoms. Beta blockers are no longer considered the best first treatment for high blood pressure.

Exercise is important. Other natural approaches include pomegranate, grape or beet juice. Magnesium can also be helpful.

You will find more details on these and other natural approaches along with the pros and cons of various anti-hypertensive medicines in our Guide to Blood Pressure Treatment.

  • Currently 3.2/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 3.2/5 (45 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

11 Comments

| Leave a comment

DHA (Docosahexaenoic Acid) in Fish Oil helps to control blood pressure.
By taking four 300 mg Fish Oil capsules per day (each capsule contains 120 mg of DHA) I was able to discontinue my prescribed drug for blood pressure.
http://www.umm.edu/altmed/articles/docosahexaenoic-acid-000300.htm#Uses

Hypertension often improves to the point that medications can be reduced or even eliminated on a diet that restricts sugars and starches, especially wheat grain (ven "whole" grain).

Most likely the improvement is due to lowered insulin production (insulin i s a fat storage and growth promoting hormone) and less fluid retention (fluid retention is a side effect of a high carb diet), resulting in weight loss. Most people who reduce their concentrated sugar and starch intake to a minimum, substituting with non-starchy vegetables while consuming enough protein and ample natural fats, find this way of eating very satisfying (no gnawing hunger as on calorie restricted and low fat/high carb diets) and the weight stays off while health improves.

Blood pressure can improve so rapidly when sugars and starches are eliminated from the diet, that it is wise to consult closely with a doctor to adjust any dosages of BP medications downward to avoid over medication.

I am taking metropropol for a high heart rate. Would you suggest the same natural approaches to reduce that so I can get off the medication?

I am a heart patient and a beta blocker atenolol was prescribed by my cardiologist almost 2 years ago. It was during the year from the start of taking atenolol that I was suffering from depression to severe depression, so bad that it was a great effort to get downstairs to fix dinner for the kids. All I wanted to do was lay on the couch and sleep. Had no desire to do the things I enjoyed doing. Found no pleasure in anything. I attributed it to menopause. Then I suffered from severe headaches, and the vascular neurologist prescribed verapamil, a calcium channel blocker but that caused severe constipation. I also mentioned the the vas. neu. that I felt I was getting more depressed using verapamil.

He reviewed my meds and stated that if anything it's the beta blocker atenolol that caused the depression. Looking back, the timing coincided. Fast forward, in Feb. 2008 I suffered 2 heart attacks...that partially explained the headaches. The cardiologist wanted me to continue on a beta blocker, which is important for heart attack sufferers. She tried me on several different b.b. and thank god, her research resulted in my now using bi-soprolol fummarate...no depression. As an aside, in June 2008, it was discovered that my right carotid was over 90 percent blocked...that is what caused that headaches. BTW, I am 55 youngster, but it's never to early to start taking careful of yourself and get with good specialists for preventive care.

In April 2008 I started taking Atenolol for atrial fibrillation. It made feel exhausted all the time. I was hardly able to get anything done and didn't have the energy or motivation to walk or go to my water aerobic class. I had maintained a 75 pound weight loss for two years and as soon as I went on atenolol I started gaining.

The heart doctor lowered my dosage but that wasn't keeping the heart rate normal. I went to my endocrinologist and she changed my medication to Bystolic (nebivolol) and within 3 days I started feeling better. I now have much more energy and am back to exercising and walking again and have had the motivation to get back to Weight Watchers to take off the thirty pounds I gained in 3 months.

After taking Atenolol, how much time occurred before your depression started?

I am responding to the questions on blood pressure meds and particularly atenolol and comments left. I began my ventures of poor health with a fall down the stairs at an old home about 14 yrs ago. Prior to this, I was swimming, running, good health. All the doctors would do is tell me to use Ibuprofen. The pain and burning down my legs was unbearable, sometimes I would not be able to walk, it was from my neck to lower back with continual inflammation.

I began to gain weight, within 5 years diagnosed with type II diabetes and my lymph glands were causing me trouble and by 2003 I had my BP go up fighting through a court issue on my parents estate, family issues and sisters cancer, then our home being burnt down.

I think these are some good excuses for a higher BP but other methods/remedies needed to be provided. I didn't know about continual inflammation causing glucose changes and the snowball effect of all of this.

I believe all doctors should study and be honest with their patients on side effects and problems. I had several BP meds which one raised it so bad I went to the ER. I got on atenolol, and still remain on this at 2XD 50mg. am/pm now Nov 2011. I was told nothing was a "big deal" about being tossed out of bed with massive leg cramps, twisting muscles, and now burning pain in my feet and sometimes up my legs. Then swelling which at one time they added Divon at $160 a month which slowed my heart so much I felt like I could do nothing.

MY HEART IS EXCELLENT AND I WANT TO KEEP IT LIKE THAT. I add Vitamin D but I feel this BP med has done nothing to help me but merely hurt me more, metformin, Xanax over these years has seriously damaged my legs and body. I am working on going through changes to all alternatives, food supplements, whole food products and juicing/raw foods.

I am sorry , I feel your pain...please dont go off BB without a drs supervision....I hate BB, but my bp has never come down since I tried to go off of them without tapering. I have been there, done that, with all your miseries, sorry to say.

I started on beta blockers 6 months ago and have now gained 17 lbs. I use to weigh 300 lbs and very proudly lost 125lbs in 2 years. I have now started to gain it back. I am tired all the time and even find myself napping in the middle of the day when I am not working. My cardiologist said he had not heard of beta blockers (metoprolol tartrate) causing weight gain.

I am tired and depressed over this issue. I exercise 5 days a week and eat fairly well. Do not know where to go from here.

I am now on Calcium Channel blockers... they have side effects (constipation, which is bad for me, as I have a colectomy), headache, neck aches... but I wouldn't' go back to the depression and balding of beta blockers for anything.... I hope you can find a dr. who will help you get off of them... I had to go to a cardiologist on my own and he told me that hair loss, tiredness and depression could certainly be caused by BB...CCB cause some depression and tiredness, too, but really, beta blockers are just not first line treatment for blood pressure anymore, if you are on Medicaid, VA, etc, they are just trying to save money..

I have read that people over 65 should not take beta blockers but my doctors still prescribe them to me and I'm over 74. The pain in my legs at night is steadily worsening, and I have little or no energy. My blood pressure has always been on the high side, but my heart tests fine. I keep asking them for something else, and they insist this is all there is. What should I do?

People's Pharmacy response: Find out why they think beta blockers are better for you. There are many other medicines to lower blood pressure, but beta blockers have some specific effects your doctors may have in mind. You have a right to know what they are.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.